Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Drew the blood from arm. Noticed soreness in the injected site. What could be causing this?

User rating for this question
Very Good
Answered by

Infertility Specialist
Practicing since : 2004
Answered : 182 Questions
I had a blood test done on Friday and it was unusually painful when the needle was put in. When the technician switched to the 2nd vial it was so painful that I yelped and she removed the needle. She drew the remainder of the needed blood from my other arm and it was fine. It is now Monday and the site of the first blood draw (left arm) is still sore. I have no swelling or bruising at all. Just a sharp pain sometimes when I straighten or twist that arm and a dull constant ache at that site and somewhat in the bicep.
I'm female and 53 years old. I've had lots of bloodwork in the past but never experienced this before. Right now I'm figuring it will go away with a bit more time but was curious what it might be and whether I need to go see my Dr. or if I can just wait it out.
Posted Mon, 26 Nov 2012 in General Health
Answered by Dr. Biswajit Dash 33 minutes later

Thanks for the query.

I presume the technician used the cubital vein in the cubital fossa to draw the blood.

Most probably you may have developed a thrombophlebitis. This could be causing the soreness radiating to the biceps. Occasionally median nerve which is nearby may have been traumatized if she had gone very XXXXXXX resulting in the pain.

But you need not be concerned. Both the conditions heal off in a few days to weeks. You can use heparin- benzyl nicotinate ointment on the site along with over the counter anti-inflammatory drugs like ibuprofen for relief. In addition vitamin B12 supplements can be beneficial.

Consult your physician if the above mentioned medication fails to provide you relief.

I hope you found a solution which you looked for. Let me know if there are other concerns.

Take care
Above answer was peer-reviewed by
Follow-up: Drew the blood from arm. Noticed soreness in the injected site. What could be causing this? 4 hours later
Thank you for your reply and explanation. Yes, I believe that was the vein she used, it's the large one on the inside of the arm at the elbow crease. I especially appreciate the guidance on the B12 supplements which may be beneficial. It sounds like it mostly just needs time to heal. I have a couple of related questions:

Is there anything I should watch for as it heals which would indicate I should be concerned and see my physician?

What is thrombophlebitis and what causes it?

Again, thank you for your response.
Answered by Dr. Biswajit Dash 19 hours later
You might be concerned if the site turns reddened and tender to touch. In such a case report to the doctor.
Thrombophlebitis is a inflammation if then veins and the symptoms are as mentioned m earlier.
I think your pain must have reduced by now and nothing to worry.
That suffices.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor